Tapering Down

Tapering Down

Postby Murphy » December 1st, 2015, 5:51 am

I have depression, social anxiety, and the occasional panic attack. My husband and I want to start trying to children in the spring, which I'm all for. (I think I have the normal amount of anxiety about having children, worrying about responsibility, or fucking them up, or whatever...I have more anxiety about physically being pregnant, but I'll just have to deal with that.)

I've spoken to my doctors about it, because I know I can't stay on my medication while pregnant (at least not the same dosage). We've started tapering down my Lamictal, and I'm nervous about how well I'm going to do without it. We're leaving my Fetzima where it is for the moment, though we'll probably have to go down on that as well. Anyone have experience with this? Not necessarily for pregnancy, but tapering off in general?
Any care that keeps you from your feet is a care that carries your defeat
User avatar
Murphy
 
Posts: 118
Joined: March 30th, 2012, 9:04 am
Gender: Female
Issues: Depression, Social Anxiety, Rumination

Re: Tapering Down

Postby connellycs » December 1st, 2015, 8:33 am

I'm not familiar with the medications you are taking but there are some antidepressants and meds that are safer than others during pregnancy. I stayed on Zoloft during both my pregnancies and while nursing - and my boys are healthy and happy - now teenagers. Of course it's a personal decision. Do a risk-benefit analysis. I've had horrible results when I've tapered off meds (I'm now on Prozac, Wellbutrin, and Adderral) and figured the tiny risk of medication was outweighed by the terrifying risk of crippling anxiety and depression and what that would do to my children. Good luck - make sure your OB is educated on medications and pregnancy/nursing.
connellycs
 
Posts: 5
Joined: November 30th, 2015, 3:12 pm
Gender: female
Issues: depression, anxiety, sexual abuse, substance abuse, love and sex addiction
preferred pronoun: she

Re: Tapering Down

Postby Murphy » December 2nd, 2015, 4:59 am

Thanks. My psychiatrist told me that Lamictil is associated with cleft palate in infants, so I definitely want to avoid that!
Any care that keeps you from your feet is a care that carries your defeat
User avatar
Murphy
 
Posts: 118
Joined: March 30th, 2012, 9:04 am
Gender: Female
Issues: Depression, Social Anxiety, Rumination

Re: Tapering Down

Postby Murphy » January 15th, 2016, 11:54 am

Found this article yesterday, which was relevant: http://www.cosmopolitan.com/sex-love/ne ... pregnancy/

Just in case someone else goes through this. :)
Any care that keeps you from your feet is a care that carries your defeat
User avatar
Murphy
 
Posts: 118
Joined: March 30th, 2012, 9:04 am
Gender: Female
Issues: Depression, Social Anxiety, Rumination

Re: Tapering Down

Postby Murphy » February 2nd, 2016, 8:43 am

Tapering down is NOT super great. I think I was under this illusion that somehow it wasn't going to affect me at all. That I was going to go off my meds and be fine. (Well, if that is the case, then why the hell have I been on meds this whole time?)

I've been off Lamictal for a few weeks, and that went alright. I felt some anxiety coming back, but I didn't notice any change in mood. We added Buspar to help with my current anxiety, and the anticipated additional anxiety when I become pregnant. (I have medical phobia, and pregnancy in particular freaks me out a bit.) We also decided to taper me off of Fetzima. So far, I've gone down from 120mg to 80mg. I'm already feeling it, and I didn't even fully realize it until the other day.

Firstly, I had an epiphany. I'm 31 and I bit my nails well into my 20s. I've had the occasional slip-up, but I had pretty much completely stopped for years. The past few weeks I cannot stop biting my nails. I never even thought that it was depression related, but that has to be it. I don't know why else I would feel a sudden uncontrollable compulsion that I have barely felt in years.

And then I way freaked out over a small slight. There was a weekend long event that I had some local friends and non-local friends attending. My husband ended up staying at work a little late, but as soon as he came home, I texted my local friends to ask about dinner plans, and they told me they and the out of town friends were just wrapping up eating dinner 5 minutes from my house. It was still fairly early for dinner and had my husband come home normal time, we definitely would have been able to join and they didn't even think to invite us. My husband and I got a little frustrated (I think justifiably), but then I felt so hurt and angry that I almost didn't even want to go at all. I might not have, had we not already paid. When we eventually did join I was passive aggressive and borderline rude to my friends, and then my husband got mad at me. I realized that it had to be the meds, because I was on the verge of tears the rest of the night, and I hadn't felt like that in a long time.

I guess I learned (a) that Fetzima had been doing its job pretty well and (b) that I need to be conscious of what is happening to me and monitor my mood as I further lessen the amount of medication I'm on. I'm pretty worried about it :(
Any care that keeps you from your feet is a care that carries your defeat
User avatar
Murphy
 
Posts: 118
Joined: March 30th, 2012, 9:04 am
Gender: Female
Issues: Depression, Social Anxiety, Rumination

Re: Tapering Down

Postby Beaniemum » May 22nd, 2017, 2:06 am

Hi Murphy.
This is my first post on the forum, I've just been lurking around a little getting the feel for things.
This really stood out to me because I am in the process of tapering down my medication because I am pregnant (nearly 7 months now).
I'm on Imipramine (which I haven't noticed anyone else is on who uses the forum).
My psychiatrist said not to stop taking it due to pregnancy, as the risk to the baby is minimal especially compared to the risks to me at not being on it.
My obstetrician had a different opinion, and decided to surprise me with a request to cut back on my meds at an appointment a couple of months ago. I walked away from that appointment and just broke down because I was terrified of the thought of slipping back to where I was 5 years ago when I started the medication.
Anyway, I took it nice and easy, cutting down from 5 tablets (125mg) to 3 tablets (75mg) gradually (half a tablet reduction at each step). I still need to cut another tablet out, but I needed to stop for a little bit at 3 tablets as I could feel that I was not as stable as I would have liked. I don't have issues with anger and alcohol misuse like I did before starting this medication, but my anxiety and fear of something 'going wrong' with the pregnancy started to really peak. My poor husband has copped most of the emotional meltdowns, and has dealt with me really well.
I made sure I told a few key trusted people that I was cutting back on my meds, so that they could at least identify if I was showing any concerning changes, ie my close friends, and a couple of trusted co-workers.
The hardest part about tapering off for me is the dizziness/head zappy feeling. It is so hard to cope with some days. Oh and I have started picking my nose again.... seriously... I haven't been a nose picker since I was a teenager, and now I keep finding my fingers in my nostrils! To the point that my nose is bleeding!! I'm guessing that is some kind of anxiety management strategy or something.

I'd love to hear how you're travelling at the moment with the tapering down.

Beaniemum.
Beaniemum
 
Posts: 1
Joined: May 18th, 2017, 2:39 am
Gender: Female
Issues: Depression
Anxiety
Sexual assault survivor
Self-loather
Black sheep
preferred pronoun: she


Return to Meds/Supplements

Who is online

Users browsing this forum: No registered users and 2 guests